Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
162 Doctors are Online

Having swollen lymph nodes neck and under jaw, and behind ears. Prescribed keflex, zovirax and a Medrol dose pack. What can be done?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2011
Answered : 273 Questions
Hello, I am a 38 yo woman, in good general health.

Last summer my face became very infected with open sores which cultured positive for both staph infection and herpes. Blood work showed elevated WBC as well as elevated markers for viral infection. My lymph nodes swelled up considerably and I took many different types of antibiotics but eventually needed IV vancomyacin and zovirax to treat it. This comes back in a milder form from time to time, usually after being hot and sweaty in the sun gardening or hiking.

The reason I am writing is recently I have been having the lymph nodes in my neck and under my jaw, and behind my ears swell. They swell to the point that my ears feel full and they are tender and painful. This has been going on for about two weeks, Sometimes they will go down for a day or two, then come back worse. I also run a fever of 99.5 off and on. I also am very tired. This feels to me like the beginning of another outbreak- and I do have sores on my forehead where they always occur when this happens.

The Dr felt them, remarked they were very swollen, and put me on antibiotics, and ran bloodwork. He put my on keflex for bacterial and zovirax tablets and a Medrol dose pack.

However the bloodwork came back with everything normal. WBC 6.3, everything in standard range. His nurse told me to stop taking the keflex and zivirax and suggested I have allergies. ( I have been to an allergist and been tested and I do NOT have allergies.)

I am not sure what to do. I feel like it is another herpes outbreak but Dr doesn't agree, and I have been on the antibiotics for three days and feeling no better. Should I continue taking them? CAN I have an outbreak of herpes w/o it showing up in my bloodwork? Or COULD I have a staph in fection in the skin w/o it showing up in bloodwork?

I guess that is the meat of the question. I do have some healing acne or herpes on my face- but bloodwork is all normal. So what could be causing the swelling on the nodes? I don't want to take antibiotics if I don't need them.

I don't think it is cancer or anything like that. The only other thing I can think of is we recently turned our AC on and the duct work has dirt in it We tried to clean it out but without professional help....the return air duct was caked with Oklahoma red dirt. I also have been sleeping with fans in the bedroom, with windows open, allot of Oklahoma red dirt can blow in. which always causes a sore throat but hasn't caused swelling in the lymph nodes. I am trying to examine all causes. Thank you for your time.
Posted Wed, 24 Jul 2013 in General Health
Answered by Dr. Varnika J.P. 2 hours later
thank you for your query.
also,thank you for the detailed history.

It seems that you are experiencing a relapse of your staph infection.
Sometimes in the early stages of staph infections the blood work doesn't show the reaction to the full extent.

If there is any pain associated only then it will be a herpes infection.
The most common form of staph infection is a boil,which you are experiencing on your face.
A boil starts out as a red lump. Usually within 24 hours, Pus or other fluid may drain from the boil.Lymph nodes near the boil may also swell. You are most likely to notice swollen lymph nodes in the neck, armpit, or groin area.

I still feel there is some allergic reaction that is missing the diagnosis because according to your history,the symptoms flare up mostly after a garden visit or after getting in contact with dirt from AC.

other plausible reasons for your conditions can be-

1. Sportrichosis- Symptoms of this form include nodular lesions or bumps in the skin, at the point of entry and also along lymph nodes and vessels. The lesion starts off small and painless,later the lesion becomes larger and look similar to a boil and more lesions will appear, until a chronic ulcer develops associated with lymphadenopathy

2.Pemphigus- Pemphigus is a disease that causes blisters on the skin and sores on mucus membranes of the is an auto-immune disease which can flare up time to time.

hence,i would advise you-
1.apart from your existing blood work kindly get a blood culture and culture of pus from lesion done.this will tell us about the staph infection,fungal infection and the Specific Drugs that can be used to treat it.

2.also i would advise you to get your blood sugar levels checked.repeated episodes of sore formation is an indication of altered blood sugar levels

3.kindly look out for loss of weight or loss of appetite.these are the signs of cancer or which case you've to inform your GP.

4.continue your anti-biotics.there is an underlying infection and discontinuing your anti-biotics half way will only worsen the condition.

5.try to avoid gardening and outdoors like hiking,biking where exposure to dust and dirt is maximum fro few days.this will only flare up the problems.

6.the lymph nodes will be present due the infection being persistent in the body,these will take 3-4 weeks to subside completly.

7.if the blood culture comes positive,kindly add anti-fungals to your medication the meantime-
After soaking or using the moist cloth, clean the skin around the sore with water and antibacterial soap. Put a sterile gauze bandage over the area until it is healed.Take a pain reliever, such as acetaminophen.
also wash your hands regularly and DONOT touch the sores.

These steps will help relieve the pain, reduce the risk of spreading the infection, and help sores to heal.

thank you,
wishing you good health.
you can get back to me for any further queries.
Above answer was peer-reviewed by
Follow-up: Having swollen lymph nodes neck and under jaw, and behind ears. Prescribed keflex, zovirax and a Medrol dose pack. What can be done? 1 hour later
Thank you for your reply.

I don't think it would be something I got from dirt from gardening- I was mentioning that more in the context of being in the sun, and being physically active.

Regarding the dirt in the AC, I was meaning- could it be related to inhalation of dust particles? Or sleeping under a blowing fan?

I have been examined by an allergist and had extensive skin testing. No allergies of any kind- but he did diagnose non-allergic rhinitis. Strong smells from perfumes or exhaust, and pollens, mold, etc make me have allergic type reactions even though I am not allergic to them.

The lesions on my face (whether acne or herpetic) are mostly healed. There are only a few small lesions- they were not boils, they were small acnes which became infected.

I looked up the skin conditions you mentioned, but they did not look like what I am experiencing.

I will continue to take the antibiotics, but should I continue to take the zovirax tablets?

Thank you for your time.
Answered by Dr. Varnika J.P. 29 minutes later
thank you for getting back.

yes you can stop zorivax you are not complaining of any pain.
and yes it can be due to inhalation of the dust particles from the dirt.

but do continue the anti-biotics. And since the lesions are healed,once course of anti-biotic should be enough.

thank you
Above answer was peer-reviewed by
Follow-up: Having swollen lymph nodes neck and under jaw, and behind ears. Prescribed keflex, zovirax and a Medrol dose pack. What can be done? 12 hours later
Hi, where is the pain you are referring to? I have pain in the lymph nodes- but the spots themselves don't hurt. I woke up this morning with two more new spots :-(
Answered by Dr. Varnika J.P. 14 hours later
I was refering to the spots.As spots with pain may refer to shingles ...
It is normal for few spots to come up as long as they dont get infected..
You are in the recovery stage and these are the residual lesions.
Kindly follow the steps I advised in the first reply and also get your blood sugar tested..
Don't worry the symptoms will reduce soon.

Take care,
wishing you good health
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor